Successful Treatment of Propafenone Intoxication With Intravenous Lipid Emulsion

Pharmacotherapy. 2015 Oct;35(10):e149-52. doi: 10.1002/phar.1637.

Abstract

Severe cardiac effects, including cardiac arrest, are a rare complication of high-dose propafenone intake. Among patients who experience cardiac arrest, the survival rate is low. This report presents the case of a young female patient who developed cardiac arrest linked to propafenone intake. While spontaneous circulation was restored with cardiopulmonary resuscitation, vital signs did not recover despite supportive treatment. However, after the administration of intravenous lipid emulsion (ILE), vital signs and cardiac functions resolved and the patient survived. This case is the second to describe the successful use of ILE for propafenone intoxication. However, as all of the findings of this patient were clearly linked to propafenone, we believe the benefits of ILE were more clearly defined in this case than in the other.

Keywords: Propafenone; intoxication; lipid emulsion; lipid rescue.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Arrhythmia Agents / toxicity*
  • Drug Overdose / therapy*
  • Electrocardiography
  • Fat Emulsions, Intravenous
  • Female
  • Heart Arrest / chemically induced*
  • Heart Arrest / therapy*
  • Humans
  • Propafenone / toxicity*
  • Suicide, Attempted

Substances

  • Anti-Arrhythmia Agents
  • Fat Emulsions, Intravenous
  • Propafenone